Case Studies

Pharmacy Times, July 2013 Digestive Health, Volume 79, Issue 7

CASE 1

JC is a 60-year-old woman with rheumatoid arthritis (RA) for the past 2 years. She presents to the clinic with worsening disease activity, complaining of increased joint pain and inflammation for the past 2 months that limits her ability to do daily activities. JC has been self-managing the pain/inflammation with naproxen for symptomatic relief. She is currently on maintenance therapy with methotrexate 15 mg a week. Because the patient’s disease activity has deteriorated, the physician contacts you for recommendations on adding or switching disease-modifying antirheumatic drugs (DMARDs).

What would you recommend for managing this disease?

CASE 2

SF, a 54-year-old obese woman, presents to the pharmacy to pick up her prescriptions. As she waits for her medications to be filled, she complains of pain and weakness in her legs. She tells the pharmacist that it is probably from the daily jogging she has been doing for the past 6 months to lose weight. On further questioning, she notes that the pain and weakness have worsened in the past few weeks. In addition to jogging, SF has made some modifications to her diet, and her doctor changed her statin therapy from simvastatin to rosuvastatin a few weeks ago. Her medication profile currently consists of rosuvastatin 10 mg daily, levothyroxine 25 mcg daily, metformin 500 mg twice daily, glipizide 5 mg daily, gemfibrozil 600 mg twice daily, and metoprolol 50 mg daily.

What is/are the likely cause(s) of SF’s leg pain and weakness?

ANSWERS

Case 1: A patient with RA, characterized as a chronic progressive disease, can experience acute episodes of pain and inflammation. Nonsteroidal anti-inflammatory drugs may provide symptomatic relief, but they do not change the course of the disease. DMARDs have the potential to prevent or reduce joint damage. According to the American College of Rheumatology (ACR) classification criteria, a person with the disease for greater than 6 months is classified as having established RA. If after 3 months of methotrexate monotherapy, a patient like JC with established RA deteriorates from low to moderate/high disease activity, then therapy modification is appropriate. Addition of another DMARD or switching to a different nonmethotrexate DMARD, such as hydroxychloroquine or leflunomide, is recommended. A dose increase of methotrexate is another option for JC; however, doses exceeding 20 mg a week carry increased risks of adverse effects such as elevation of liver enzyme levels and myelosuppression. Complete blood count with differential and liver function tests should be monitored at baseline, every 2 to 4 weeks for the initial 3 months of therapy, and every 12 months after 6 months of therapy for patients receiving methotrexate.

Case 2: SF is an obese woman who has complaints of recent pain and weakness in her legs. Many possibilities should be considered when determining the cause of these symptoms. The patient’s comorbidities, lifestyle changes, and medication profile as well as the timing of the onset of these symptoms need to be evaluated before making any recommendations. Although exercise can sometimes cause leg pain or muscle weakness, the patient complains of worsening symptoms in the past few weeks and has had the same exercise routine for 6 months. She recently switched from simvastatin to rosuvastatin 10 mg a day and is concurrently taking a fibric acid derivative, gemfibrozil. Coadministration of statins and fibrates increases the risk of myopathy. According to the prescribing information for rosuvastatin, gemfibrozil significantly increases rosuvastatin exposure, and consequently, combination therapy should be avoided. If the combination therapy is necessary to achieve lipid goals, the rosuvastatin dose should not exceed 10 mg a day. Risk factors that predispose this patient to myopathy with the combination statin-fibrate therapy include older age, female gender, diabetes, hypothyroidism, and exercise. The pharmacist should contact SF’s physician to report these symptoms/signs and discuss a possible change in the patient’s cholesterol medications.

Read the answers

function showAnswer() {document.getElementById("answer").style.display = 'block';document.getElementById("link").style.display = 'none';}

Dr. Coleman is associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.